Font Size

Topical corticosteroids and steroid withdrawal syndrome in atopic eczema

Date: 7 July 2016

The Netherlands Pharmacovigilance Centre Lareb received 19 reports of steroid withdrawal syndrome in association with long term use of class 2-4 topical steroids. Topical steroids are indicated in several itching skin conditions, including eczema and psoriasis.

All patients had used topical steroids (TCS) intermittently during months to years for eczema. Within days to weeks after discontinuation patients developed an aggravation of eczema or a severely burning sharp-edged erythema, sometimes expanding over the body, even in places where the TCS had not been applied. This resulted in a renewed lubrication of the skin with the same or stronger TCS, leading to dependency. Most patients recovered only after months of complete discontinuation of TCS.

It is of importance to acknowledge the role of long term treatment of TCS in rebound signs and symptoms, resulting in in dependency. Abrupt discontinuation should be avoided. The treatment with TCS should be gradually tapered by administration of a lower class TCs or intermittent treatment before complete withdrawal.

More information can be found here.

Subscribe to our newsletter